Oklahoma, 2013

Drought in Oklahoma, March 1 to 31, 2013

March 1 to 31, 2013 · NWS OUN · 48 events in 48 counties and zones

Precipitation totals for March were below normal across most of central and western Oklahoma, resulting in a continuation of the long-term drought.

Where it happened

Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Precipitation totals for March were below normal across most of central and western Oklahoma, resulting in a continuation of the long-term drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 28, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CST THU FEB 28 2013

.AVIATION...
MID/HIGH CLOUDS WILL INCREASE OVERNIGHT INTO FRIDAY AS
S/W TROUGH DROPS SSEWD. CIGS WILL GRADUALLY LOWER AS AIRMASS
MOISTENS WITH SOME MVFR CIGS POSSIBLE DURING THE DAY. SOME
SPRINKLES/FLURRIES POSSIBLE BUT CONFIDENCE NOT HIGH ENOUGH TO
INCLUDE FOR ANY SITES.

&&

.PREV DISCUSSIONS... /ISSUED 520 PM CST THU FEB 28 2013/

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE FIRST PART OF THE PERIOD.
MID/HIGH CLOUDS WILL INCREASE LATE TONIGHT INTO FRIDAY AS S/W
TROUGH DROPS SSEWD THROUGH THE REGION. CIGS WILL GRADUALLY LOWER AS
AIRMASS MOISTENS FROM ABOVE WITH SOME MVFR CIGS POSSIBLE FRIDAY.
SOME SPRINKLES/FLURRIES POSSIBLE BUT CONFIDENCE NOT HIGH ENOUGH TO
INCLUDE FOR ANY SITES.

&&

.PREV DISCUSSION... /ISSUED 344 PM CST THU FEB 28 2013/

.DISCUSSION...
TEMPERATURES ARE AVERAGING ABOUT +3 DEGREES THIS AFTERNOON AS THE
SNOW PACK ACROSS NW OK SLOWLY CONTINUES TO MELT UNDER CLEAR SKIES.
MID TO HIGH CLOUD COVERAGE WILL SLOWLY BEGIN TO INCREASE LATE
TONIGHT THROUGH EARLY TOMORROW MORNING FROM THE NW TO SSW AS A MID
LEVEL SHORTWAVE TROUGH MOVES INTO THE PANHANDLE. VERY LITTLE LIFT
AND SATURATION WILL OCCUR WITH THIS WAVE...ALTHOUGH SOME SPRINKLES
AND FLURRIES CANNOT BE RULED OUT WITH IT MAINLY ACROSS THE WESTERN
HALF OF THE FA THROUGH EARLY TOMORROW PM. DEEP NORTHERLY FLOW AND
DECREASING THICKNESSES WILL FOLLOW THE PREVIOUSLY MENTIONED
WAVE...KEEPING MAX TEMPERATURES WELL BELOW NORMAL AGAIN FOR
FRIDAY AFTERNOON. THIS TREND WILL CONTINUE THROUGH SATURDAY WITH A
SFC HIGH OVERHEAD...BEFORE A MID LEVEL SHORTWAVE RIDGE AXIS
FINALLY CROSSES THE ROCKIES SUNDAY MORNING AND MOVES INTO THE
PLAINS. FAIRLY STRONG MID LEVEL ZONAL FLOW WILL THEN SETUP OVER
THE SOUTHERN ROCKIES NEAR S CO AHEAD OF ANOTHER DIGGING VORT MAX
ENTERING THE NORTHERN INTERMOUNTAIN WEST. EXPECT MUCH WARMER TEMPS
SUNDAY AFTERNOON WITH AN ACCOMPANYING LEE SFC LOW AND DOWNSLOPE
FLOW. AVG 850MB TEMPS ACROSS THE EXTREME SW MAY JUMP ALL THE WAY
INTO THE UPPER TEENS. AT LEAST LOW 70S APPEAR VERY REASONABLE
ACROSS WESTERN N TX AS A RESULT.

A COUPLE OF COLD FRONTS MON-TUES WILL DROP TEMPERATURES BACK DOWN
TO BELOW NORMAL BY TUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  28  44  25  47 /   0  10   0   0
HOBART OK         27  47  24  52 /  10  10   0   0
WICHITA FALLS TX  30  51  27  56 /  10  10   0   0
GAGE OK           22  39  20  49 /  10  10   0   0
PONCA CITY OK     24  40  19  40 /  10  10   0   0
DURANT OK         31  49  30  47 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/06
Hazardous weather outlook, Feb 28, 11:59 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CST THU FEB 28 2013

OKZ004>048-050>052-TXZ083>090-011200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1159 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A COOL AND STABLE AIRMASS WILL PERSIST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY MARCH 1.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

48 drought. Local standard time, as filed.

Drought, Alfalfa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Atoka

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

D3 (extreme) drought was present at the beginning of the month, but had improved slightly to D2 (severe) by the end of the month.

Drought, Beckham

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Blaine

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Bryan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

D3 (extreme) drought was present at the beginning of the month, but had improved slightly to D2 (severe) by the end of the month.

Drought, Caddo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Canadian

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Carter

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Cleveland

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Coal

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

D3 (extreme) drought was present at the beginning of the month, but had improved slightly to D2 (severe) by the end of the month.

Drought, Comanche

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Cotton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Custer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Dewey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Ellis

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

D3 (extreme) drought was present at the beginning of the month, but had improved slightly to D2 (severe) by the end of the month.

Drought, Garfield

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Garvin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Grady

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Grant

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Greer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month with persistent dry conditions.

Drought, Harmon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month with persistent dry conditions.

Drought, Harper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Hughes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Jackson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month with persistent dry conditions.

Drought, Jefferson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Johnston

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Kay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Kingfisher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

D3 (severe) drought continued through the month with persistent dry conditions.

Drought, Kiowa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month with persistent dry conditions.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Logan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Love

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Major

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Marshall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, McClain

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Murray

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Noble

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Oklahoma

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Payne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Pontotoc

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Pottawatomie

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Roger Mills

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Seminole

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month with persistent dry conditions.

Drought, Stephens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Tillman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month with persistent dry conditions.

Drought, Washita

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month with persistent dry conditions.

Drought, Woods

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

D3 (extreme) drought was present at the beginning of the month, but had improved slightly to D2 (severe).

Drought, Woodward

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

D3 (extreme) drought was present at the beginning of the month, but had improved slightly to D2 (severe) by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436108, 436110, 436111, 436113, 436114, 436116, 436117, 436119, 436121, 436123, 436124, 436126, 436127, 436129, 436131, 436132, 436135, 436142, 436175, 436176, 436177, 436178, 436179, 436180, 436181, 436182, 436192, 436195, 436196, 436198, 436199, 436202, 436203, 436204, 436205, 436217, 436218, 436219, 436220, 436223, and more.